Kentucky, 2014

Flood in Kentucky, March 29, 2014

March 29, 2014 · NWS PAH · 1 event in 1 county or zone

A cold front slowed down as a secondary low pressure system developed along the front and then moved northeast along it. Showers and thunderstorms produced heavy rainfall amounts from 1 to 3 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A cold front slowed down as a secondary low pressure system developed along the front and then moved northeast along it. Showers and thunderstorms produced heavy rainfall amounts from 1 to 3 inches. The heavy rain caused small rivers to rise. The middle fork of the Clarks River went out of its banks near Murray.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 29, 2:55 AM CST, 6 hours 40 minutes earlier.

Area forecast discussion, Mar 29, 2:55 AM CST, 6 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
355 AM CDT Sat Mar 29 2014

.SHORT TERM...(Today through Monday night)
Issued at 355 AM CDT SAT MAR 29 2014

Large area of showers will continue to move east this morning, and
by this afternoon should be out of our eastern CWFA, as the mid
level trof driving the convection moves east. Clearing the rest of
the day and into tonight from west to east. It will be cooler
today with high pressure building in. Tonight through Sunday
night, quiet weather is anticipated with high pressure moving east
across the region. Next system of interest approaches Monday. By
Monday afternoon, may see a few showers enter into our western
CWFA as a frontal system approaches. The chance will continue
across the rest of the area Monday evening. Moisture looks only
marginally supportive of showers. We will keep PoPs mainly in the
slight chance category for now as a result. Temperatures on the
backside of the high will be mild, with near 70 most areas
returning for Monday.

.LONG TERM...(Tuesday through Friday)
Issued at 355 AM CDT SAT MAR 29 2014

To start off the long term, a frontal boundary will be exiting the
region during the morning hours on Tuesday. The front will not get
very far out of the area before returning north as a warm front
Tuesday night into Wednesday morning...and there are some slight
timing differences btwn models on this return. Precipitation does
not look likely for Tuesday night except for possibly the far
northern and western sections, closer to the better moisture and low
level jet, in addition to being on the north side of the front.

It is not yet clear whether the front pushes all the way north of
the CWA on Wednesday or decides to linger across the area. Either
way, the GFS/ECMWF/GEM are not real excited about precip as the
better moisture is still off to the west. We will keep pops in the
chance category for some scattered convection possibilities.

The best chances for precipitation look to be on Wednesday night, as
an upper level low pressure system over the western CONUS finally
starts moving eastward. As the system pushes east, the upper flow
becomes more southwesterly and moisture really starts to advect into
the area. Based on some of the QPF numbers, we could see some heavy
rainfall.

As we get into Thursday and Friday, the progression of the upper
level pattern depicted by the models is definitely not consistent.
However, it does appear that precipitation will linger into at least
Thursday before a front passes through sometime in the Thursday
night into Friday time frame.

Temperatures are expected to be at or above seasonal norms.

&&

.AVIATION...
Issued at 355 AM CDT SAT MAR 29 2014

Large area of showers persisted east of a line from KSLO to KPOF,
moving slowly east. Wide range of cigs, from IFR to low end VFR.
This will result in a low confidence forecast in terms of bases
through the morning. Showers will continue to head east and end.
Winds will be out of the NW for much of the day, in the 10 to 20
kt range. Skies will eventually clear out as high pressure builds
in. Winds tonight will become light, and continue from the north.
Not sure if there will be late night fog given wet ground
conditions, and with winds going light. Something that can be
monitored.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, Mar 29, 2:59 AM CST, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
359 AM CDT SAT MAR 29 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-301000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
359 AM CDT SAT MAR 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE IN THE FORECAST WEDNESDAY THROUGH FRIDAY. A FEW
STRONG STORMS CANNOT BE RULED OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Calloway

When
March 29, 9:35 AM CST to 12:30 PM CST
Where
Calloway County, 2.11 mi NW of Midway to 0.5 mi NW of Midway
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.575, -88.343

The middle fork of the Clarks River flooded a secondary road just south of the Murray city limits. Eight to twelve inches of water were flowing over the road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 501460.